Advertisement

Clinical and Experimental Nephrology

, Volume 12, Issue 4, pp 312–315 | Cite as

Thrombotic microangiopathy developing in early stage after renal transplantation with a high trough level of tacrolimus

  • Mitsuru Saito
  • Shigeru SatohEmail author
  • Hideaki Kagaya
  • Hiroshi Tsuruta
  • Takashi Obara
  • Teruaki Kumazawa
  • Takamitsu Inoue
  • Kazuyuki Inoue
  • Masatomo Miura
  • Takeshi Yuasa
  • Atsushi Komatsuda
  • Norihiko Tsuchiya
  • Tomonori Habuchi
Case Report

Abstract

Thrombotic microangiopathy (TMA) is characterized clinically by hemolytic anemia, thrombocytopenia, and renal failure. Cyclosporine (CyA)-associated TMA is a well-documented complication, but tacrolimus (TAC)-associated TMA is rare. We report the case of a renal transplant recipient who developed TMA in the early stage after renal transplantation with a high trough level of TAC. A 56-year-old female suffering from end-stage renal disease received a living renal graft from a blood-type-identical donor. She had developed hemolytic anemia, thrombocytopenia and acute renal failure 4 days after transplantation (6 days after TAC administration). She was diagnosed as having TMA without rejection by the clinical course and pathological findings. Renal function and hemolytic parameters improved by solely a decrease of the TAC trough level. When TAC-associated TMA develops in renal transplant recipients, we recommend a decrease of the TAC trough level before changing to CyA.

Keywords

Hemolytic uremic syndrome Renal transplantation Tacrolimus Thrombotic microangiopathy 

References

  1. 1.
    Chiurchiu C, Ruggenenti P, Remuzzi G. Thrombotic microangiopathy in renal transplantation. Ann Transplant. 2002;7:28–33.PubMedGoogle Scholar
  2. 2.
    Trimarchi H, Truong LD, Brennan S, Gonzalez JM, Suki WN. FK5-6-associated thrombotic microangiopathy. Report of two cased and review of the literature. Transplantation. 1999;67:539–44.CrossRefGoogle Scholar
  3. 3.
    Abraham KA, Little MA, Dorman AM, Walshe JJ. Hemolytic-uremic syndrome in association with both cyclosporine and tacrolimus. Transplant Int. 2000;13:443–7.CrossRefGoogle Scholar
  4. 4.
    Lin CC, King KL, Chao YW, Yang AH, Chang CF, Yang WC. Tacrolimus-associated hemolytic uremic syndrome: a case analysis. J Nephrol. 2003;16:580–5.PubMedGoogle Scholar
  5. 5.
    Myers JN, Shabshab SF, Burton NA, Nathan SD. Successful use of cyclosporine in a lung transplant recipient with tacrolimus-associated hemolytic uremic syndrome. J Heart Lung Transplant. 1999;18:1024–6.CrossRefGoogle Scholar
  6. 6.
    Morris-Stiff G, Talbot D, Balaji V, Baboolal K, Callanan K, Hails J et al. Conversion of renal transplant recipients from cyclosporine (Neoral) to tacrolimus (Prograf) for haemolytic syndrome. Transplant Int. 1998;11(suppl 1):s98–9.CrossRefGoogle Scholar
  7. 7.
    Humar A, Jessurun J, Sharp HL, Gruessner RWG. Hemolytic uremic syndrome in small-bowel transplant recipients: the first two case reports. Transplant Int. 1999;12:387–90.CrossRefGoogle Scholar
  8. 8.
    Numakura K, Satoh S, Tsuchiya N, Horikawa Y, Inoue T, Kakinuma H et al. Clinical and genetic risk factors for posttransplant diabetes mellitus in adult renal transplant recipients treated with tacrolimus. Transplantation. 2005;80:1419–24.CrossRefGoogle Scholar
  9. 9.
    Grupp C, Schmidt F, Braun F, Lorf T, Ringe B, Muller GA. Haemolytic uraemic syndrome (HUS) during treatment with cyclosporine A after renal transplantation—is tacrolimus the answer? Nephrol Dial Transplant. 1998;13:1629–31.CrossRefGoogle Scholar
  10. 10.
    Ruggenenti P, Lutz J, Remuzzi G. Pathogenesis and treatment of thrombotic microangiopathy. Kidney Int. 1997;58(suppl):S97–101.Google Scholar
  11. 11.
    Bren A, Pajek J, Grego K, Buturovic J, Ponisvar R, Lindic J et al. Follow-up of kidney graft recipients with cyclosporine-associated hemolytic–uremic syndrome and thrombotic microangiopathy. Transplant Proc. 2005;37:1889–91.CrossRefGoogle Scholar
  12. 12.
    Russ GR, Campbell S, Chadban S, Eris J, O’Connell P, Pussell B et al. Reduced and standard target concentration tacrolimus with sirolimus in renal allograft recipients. Transplant Proc. 2003;35(suppl3):s115–7.CrossRefGoogle Scholar

Copyright information

© Japanese Society of Nephrology 2008

Authors and Affiliations

  • Mitsuru Saito
    • 1
  • Shigeru Satoh
    • 1
    Email author
  • Hideaki Kagaya
    • 2
  • Hiroshi Tsuruta
    • 1
  • Takashi Obara
    • 1
  • Teruaki Kumazawa
    • 1
  • Takamitsu Inoue
    • 1
  • Kazuyuki Inoue
    • 2
  • Masatomo Miura
    • 2
  • Takeshi Yuasa
    • 1
  • Atsushi Komatsuda
    • 3
  • Norihiko Tsuchiya
    • 1
  • Tomonori Habuchi
    • 1
  1. 1.Department of UrologyAkita University School of MedicineAkitaJapan
  2. 2.Pharmaceutical ScienceAkita University School of MedicineAkitaJapan
  3. 3.Nephrology and RheumatologyAkita University School of MedicineAkitaJapan

Personalised recommendations